The Annals of Probability

Recurrence and transience for the frog model on trees

Christopher Hoffman, Tobias Johnson, and Matthew Junge

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The frog model is a growing system of random walks where a particle is added whenever a new site is visited. A longstanding open question is how often the root is visited on the infinite $d$-ary tree. We prove the model undergoes a phase transition, finding it recurrent for $d=2$ and transient for $d\geq5$. Simulations suggest strong recurrence for $d=2$, weak recurrence for $d=3$, and transience for $d\geq4$. Additionally, we prove a 0–1 law for all $d$-ary trees, and we exhibit a graph on which a 0–1 law does not hold.

To prove recurrence when $d=2$, we construct a recursive distributional equation for the number of visits to the root in a smaller process and show the unique solution must be infinity a.s. The proof of transience when $d=5$ relies on computer calculations for the transition probabilities of a large Markov chain. We also include the proof for $d\geq 6$, which uses similar techniques but does not require computer assistance.

Article information

Ann. Probab., Volume 45, Number 5 (2017), 2826-2854.

Received: June 2015
Revised: May 2016
First available in Project Euclid: 23 September 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)

Frog model transience recurrence phase transition zero–one law


Hoffman, Christopher; Johnson, Tobias; Junge, Matthew. Recurrence and transience for the frog model on trees. Ann. Probab. 45 (2017), no. 5, 2826--2854. doi:10.1214/16-AOP1125.

Export citation


  • [1] Aldous, D. J. and Bandyopadhyay, A. (2005). A survey of max-type recursive distributional equations. Ann. Appl. Probab. 15 1047–1110.
  • [2] Alves, O. S. M., Machado, F. P. and Popov, S. Y. (2002). The shape theorem for the frog model. Ann. Appl. Probab. 12 533–546.
  • [3] Alves, O. S. M., Machado, F. P. and Popov, S. Y. (2002). Phase transition for the frog model. Electron. J. Probab. 7 no. 16, 21.
  • [4] Benjamini, I. and Wilson, D. B. (2003). Excited random walk. Electron. Commun. Probab. 8 86–92 (electronic).
  • [5] Bérard, J. and Ramírez, A. F. (2010). Large deviations of the front in a one-dimensional model of $X+Y\to2X$. Ann. Probab. 38 955–1018.
  • [6] Biggins, J. D. (1976). The first- and last-birth problems for a multitype age-dependent branching process. Adv. in Appl. Probab. 8 446–459.
  • [7] Comets, F., Quastel, J. and Ramírez, A. F. (2009). Fluctuations of the front in a one dimensional model of $X+Y\to2X$. Trans. Amer. Math. Soc. 361 6165–6189.
  • [8] Daley, D. J. and Gani, J. (1999). Epidemic Modelling: An Introduction. Cambridge Studies in Mathematical Biology 15. Cambridge Univ. Press, Cambridge.
  • [9] Dickman, R., Rolla, L. T. and Sidoravicius, V. (2010). Activated random walkers: Facts, conjectures and challenges. J. Stat. Phys. 138 126–142.
  • [10] Döbler, C. and Pfeifroth, L. (2014). Recurrence for the frog model with drift on $\mathbb{Z}^{d}$. Electron. Commun. Probab. 19 no. 79, 13.
  • [11] Gantert, N. and Schmidt, P. (2009). Recurrence for the frog model with drift on $\mathbb{Z}$. Markov Process. Related Fields 15 51–58.
  • [12] Ghosh, A. P., Noren, S. and Roitershtein, A. (2015). On the range of the transient frog model on $\mathbb{Z}$. Available at arXiv:1502.02738.
  • [13] Grimmett, G. R. and Newman, C. M. (1990). Percolation in $\infty+1$ dimensions. In Disorder in Physical Systems. 167–190. Oxford Univ. Press, New York.
  • [14] Hoffman, C., Johnson, T. and Junge, M. (2016). From transience to recurrence with Poisson tree frogs. Ann. Appl. Probab. 26 1620–1635.
  • [15] Hoffman, C., Johnson, T. and Junge, M. (2017). Supplement to “Recurrence and transience for the frog model on trees.” DOI:10.1214/16-AOP1125SUPP.
  • [16] Kesten, H. and Sidoravicius, V. (2006). A phase transition in a model for the spread of an infection. Illinois J. Math. 50 547–634.
  • [17] Kosygina, E. and Zerner, M. P. W. (2017). A zero–one law for recurrence and transience of frog processes. Probab. Theory Related Fields 168 317–346.
  • [18] Kurkova, I., Popov, S. and Vachkovskaia, M. (2004). On infection spreading and competition between independent random walks. Electron. J. Probab. 9 293–315.
  • [19] Lebensztayn, É., Machado, F. P. and Popov, S. (2005). An improved upper bound for the critical probability of the frog model on homogeneous trees. J. Stat. Phys. 119 331–345.
  • [20] Liu, Q. (1998). Fixed points of a generalized smoothing transformation and applications to the branching random walk. Adv. in Appl. Probab. 30 85–112.
  • [21] Pemantle, R. (1992). The contact process on trees. Ann. Probab. 20 2089–2116.
  • [22] Pemantle, R. (2007). A survey of random processes with reinforcement. Probab. Surv. 4 1–79.
  • [23] Popov, S. Y. (2001). Frogs in random environment. J. Stat. Phys. 102 191–201.
  • [24] Popov, S. Y. (2003). Frogs and some other interacting random walks models. In Discrete Random Walks (Paris, 2003). Discrete Math. Theor. Comput. Sci. Proc., AC 277–288 (electronic). Assoc. Discrete Math. Theor. Comput. Sci., Nancy.
  • [25] Ramírez, A. F. and Sidoravicius, V. (2004). Asymptotic behavior of a stochastic combustion growth process. J. Eur. Math. Soc. (JEMS) 6 293–334.
  • [26] Rolla, L. T. and Sidoravicius, V. (2012). Absorbing-state phase transition for driven-dissipative stochastic dynamics on ${\mathbb{Z}}$. Invent. Math. 188 127–150.
  • [27] Shaked, M. and Shanthikumar, J. G. (2007). Stochastic Orders. Springer, New York.
  • [28] Sidoravicius, V. and Teixeira, A. (2014). Absorbing-state transition for stochastic sandpiles and activated random walks. Available at arXiv:1412.7098.
  • [29] Telcs, A. and Wormald, N. C. (1999). Branching and tree indexed random walks on fractals. J. Appl. Probab. 36 999–1011.

Supplemental materials

  • Computer code and corresponding explanation for the proofs of Proposition 19 and Theorem 1(ii). We provide the source code referred to in the proofs of Proposition 19 and Theorem 1(ii), as well as some documentation.